Title

Pore size distribution, survival probability, and relaxation time in random and ordered arrays of fibers

Authors

Authors

M. M. Tomadakis;T. J. Robertson

Abbreviated Journal Title

J. Chem. Phys.

Keywords

DIFFUSION-CONTROLLED REACTIONS; CROSS-PROPERTY RELATIONS; POROUS-MEDIA; KNUDSEN DIFFUSIVITIES; UNIDIRECTIONAL FIBERS; TRANSPORT-PROPERTIES; HETEROGENEOUS MEDIA; RANDOM-PATHS; PERMEABILITY; CYLINDERS; Physics, Atomic, Molecular & Chemical

Abstract

We present a random walk based investigation of the pore size probability distribution and its moments, the survival probability and mean survival time, and the principal relaxation time, for random and ordered arrays of cylindrical fibers of various orientation distributions. The dimensionless mean survival time, principal relaxation time, mean pore size, and mean square pore size are found to increase with porosity, remain practically independent of the directionality of random fiber beds, and attain lower values for ordered arrays. Wide pore size distributions are obtained for random fiber structures and relatively narrow for ordered square arrays, all in very good agreement with theoretically predicted limiting values. Analytical results derived for the pore size probability and its lower moments for square arrays of fibers practically coincide with the corresponding simulation results. Earlier variational bounds on the mean survival time and principal relaxation time are obeyed by our numerical results in all cases, and are found to be quite sharp up to very high porosities. Dimensionless groups representing the deviation of such bounds from our simulation results vary in practically the same range as the corresponding values reported earlier for beds of spherical particles. A universal scaling expression of the literature relating the mean survival time to the mean pore size [S. Torquato and C. L. Y. Yeong, J. Chem. Phys. 106, 8814 (1997)] agrees very well with our results for all types of fiber structures, thus validated for the first time for anisotropic porous media. (C) 2003 American Institute of Physics.

Journal Title

Journal of Chemical Physics

Volume

119

Issue/Number

3

Publication Date

1-1-2003

Document Type

Article

Language

English

First Page

1741

Last Page

1749

WOS Identifier

WOS:000183915100049

ISSN

0021-9606

Share

COinS